Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Raleigh, NC

September 8, 2004Anson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 8, 2004, 7:12 AM EDT for Anson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 7:12 AM EDT (11:12 UTC)
Expired
Sep 8, 2004, 10:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Anson County, NC

The radar

The Columbia radar (KCAE), 152 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 081119
FFWRAH
NCC007-081415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
712 AM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 AM EDT

* AT 715 AM BANDS OF HEAVY RAIN WERE MOVING NORTH ACROSS ANSON       
  COUNTY. THROUGH 10 AM RAINFALL RATES WILL REMAIN AROUND 1 INCH PER 
  HOUR. TWO BANDS OF RAIN...ONE MOVING FROM MORVEN TO WADESBORO AND  
  POLKTON WILL CAUSE FLOODING THROUGH 8 AM. A SECOND BAND OF HEAVY   
  RAIN MOVING NORTH OUT OF SOUTH CAROLINA WILL IMPACT THE AREA BY    
  815 AM. THESE 2 SHOTS OF HEAVY RAIN WILL INCREASE FLOODING         
  ACROSS THE AREA. LAW ENFORCEMENT IS REPORTING SEVERAL ROADS BEING  
  CLOSED COUNTYWIDE. 

* HEAVY RAIN AND FLOODING WILL IMPACT...
  ANSONVILLE...
  BARNSVILLE...
  CEDAR HILL...
  LONG PINE...
  MINERAL SPRINGS...
  WADESBORO...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.

LAT...LON 3516 7988 3478 7988 3477 8034 3516 8035

$$

04
1 follow-up statement
000 
WGUS72 KRAH 081227
FFSRAH
NCC007-081415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
824 AM EDT WED SEP 8 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR ANSON COUNTY UNTIL 
1015 AM...

AT 822 AM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER ANSON COUNTY 
EXTENDING FROM WHITES STORE TO BARNSVILLE. THIS BAND WILL MOVE NORTH 
AND EAST ACROSS THE ENTIRE COUNTY PRODUCING RAINFALL RATES OVER ONE 
INCH PER HOUR. SEVERAL ROADS REMAIN CLOSED COUNTYWIDE AND THIS 
ADDITIONAL RAINFALL WILL AGGRAVATE ONGOING FLOODING. THE RAIN SHOULD 
START TO TAPER OFF BY 10 AM.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...WADESBORO...
MINERAL SPRINGS...LONG PINE...CEDAR HILL...BARNSVILLE...ANSONVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:45 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 8, 1:45 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
REMNANTS FROM FRANCES WILL DRIFT NORTHWARD WITH THE RIGHT FRONT
QUADRANT OF THE CIRCULATION CROSSING CENTRAL NC THROUGH MIDDAY.
ASSOCIATED HEAVY RAIN BANDS AND TORNADO THREAT WILL CONTINUE WITH
THE SYSTEM. EVENT TOTAL RAINFALL IN THE 3 TO 6 INCH RANGE IS LIKELY
IN THE WESTERN TWO THIRDS OF THE RAH CWA.  CATEGORICAL POPS AND MAX
TEMPERATURES RANGING FROM 76 TO 82 WILL BE CONTINUED FOR TODAY.

TONIGHT AND THU...AS THE LOW PRESSURE CENTER MOVES FURTHER NORTH OF
THE AREA...RAIN CHANCES DIMINISH TONIGHT.  BUT RESIDUAL MOISTURE AND
INSTABILITY IN THE WAKE OF THE LOW WILL KEEP A LINGERING CHANCE OF
SHOWERS AND POSSIBLE THUNDER THROUGH THE DIURNAL HEATING CYCLE ON
THU.  LOWS IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE LOWER TO
MID 80S WITH SUNSHINE BREAKING THROUGH ON THU LOOK REASONABLE.

FRIDAY...A DAMPENING TROUGH ALOFT APPROACHING FROM THE WEST AND A
DISSIPATING FRONTAL BOUNDARY SUGGESTS ANOTHER SMALL CHANCE OF
SHOWERS OR TSTMS WITH HEATING ON FRIDAY.  CURRENT 20-30 PERCENT POPS
AND HIGHS IN THE LOWER TO MID 80S WILL BE CONTINUED.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
SAT-TUE...FORECASTS WILL BE KEPT PARTLY CLOUDY AND DRY WITH NEAR
NORMAL TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION...
BANDS OF EMBEDDED CONVECTION MOVING ACROSS THE WESTERN HALF OF THE
AREA WILL PRODUCE HEAVY RAIN WITH VIS LOWERING TO 2 NM AND CIGS TO
AROUND 500 FT. OTHERWISE WE SHOULD SEE LIGHT PRECIP WITH MVFR VIS
AND IFR CIGS. WINDS MAY GUST TO NEAR 20 KTS AT TIMES...BUT TAFS WILL
HAVE SUSTAINED WINDS BETWEEN 12 AND 15 KTS. AS THE CENTER OF SURFACE
LOW MOVES NORTH ALONG THE MOUNTAINS...A CONVERGENCE BOUNDARY ACROSS
OUR SOUTH WILL PUSH NORTH THROUGH THE AREA THROUGH THE DAY. AS THIS
HAPPENS...CIGS SHOULD LIFT TO MVFR AND PRECIP SHOULD BECOME MORE
SCATTERED. WINDS WILL ALSO SHIFT TO A MORE SOUTHERLY COMPONENT.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM/LONG TERM...RFG
AVIATION...DGS
Hazardous weather outlook, Sep 8, 5:58 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT WED SEP 8 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
558 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

REMNANTS OF FORMER HURRICANE FRANCES WILL MOVE NORTHWARD ACROSS THE
REGION WITH A POTENTIAL FOR FLASH FLOODING AND ISOLATED TORNADOES IN
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. REPORTS OF FLASH FLOODING OR
WIND DAMAGE FROM ISOLATED TORNADOES SHOULD BE RELAYED QUICKLY TO THE
NATIONAL WEATHER SERVICE.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

RFG

In the hours before

Special weather statement, Sep 8, 5:34 AM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EDT WED SEP 8 2004

NCZ024-025-040>042-076-077-088-089-081030-
CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE
NC-ORANGE NC-SAMPSON NC-WAKE NC-
534 AM EDT WED SEP 8 2004

...A BAND OF SHOWERS WITH SOME HEAVY RAIN WILL MOVE ACROSS
DURHAM...WAKE...CHATHAM...WESTERN JOHNSTON...HARNETT...SAMPSON AND
CUMBERLAND COUNTIES THROUGH 630 AM EDT...

AT 534 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH
ISOLATED THUNDERSTORMS EXTENDING FROM FROM CHAPEL HILL SOUTH TO
FAYETTEVILLE...MOVING NORTH AT 45 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE PERIODS OF MODERATE TO HEAVY
RAIN INCLUDE LILLINGTON...CHAPEL HILL...DURHAM...
FAYETTEVILLE...CARY...APEX...RALEIGH AND FUQUAY VARINA.

RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR CAN BE EXPECTED
IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS AND PONDING ON THE
ROADWAYS CAN BE EXPECTED.

JO
Special weather statement, Sep 8, 6:30 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 AM EDT WED SEP 8 2004

NCZ010-011-027-028-081130-
EDGECOMBE NC-HALIFAX NC-NASH NC-WARREN NC-
630 AM EDT WED SEP 8 2004

...A BAND OF SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WILL MOVE
ACROSS NORTHERN WARREN...HALIFAX...AND NORTHERN EDGECOMBE COUNTIES
THROUGH 730 AM EDT...

AT 630 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS SHOWERS
WITH VERY HEAVY RAIN EXTENDING FROM WARRENTON TO TARBORO...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HALIFAX...
SCOTLAND NECK...GLENVIEW...WISE...RED HILL...AIRLIE...
PASCHALL...BEAVERDAM.

GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS.

HEAVY RAIN WITH RAINFALL AMOUNTS AROUND ONE INCH DURING THE NEXT
HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:39 AM EDTTornado WarningRAHHoke36 min
Sep 8, 5:02 AM EDTFlash Flood WarningRAHHoke88 min
Sep 8, 7:41 AM EDTFlash Flood WarningRAHMontgomery, Stanly3 hr
Sep 8, 8:00 AM EDTFlash Flood WarningRAHDavidson, Randolph3 hr
Sep 8, 8:43 AM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 9:45 AM EDTTornado WarningRAHRichmond15 min
Sep 8, 10:21 AM EDTFlash Flood WarningRAHAnson3 hr
Sep 8, 11:02 AM EDTFlash Flood WarningRAHDavidson, Randolph, Stanly3 hr
Sep 8, 11:13 AM EDTTornado WarningRAHLee, Moore32 min
Sep 8, 11:47 AM EDTTornado WarningRAHLee13 min
Sep 8, 12:00 PM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 12:33 PM EDTTornado WarningRAHOrange27 min
Sep 8, 1:06 PM EDTTornado WarningRAHHarnett24 min
Sep 8, 1:08 PM EDTTornado WarningRAHOrange, Person37 min
Sep 8, 1:46 PM EDTTornado WarningRAHPerson29 min
Sep 8, 3:29 PM EDTFlash Flood WarningRAHHoke91 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.